Doctors Lounge - Gastroenterology AnswersBack to Gastroenterology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/15/2017.
Forum Name: Gastroenterology Topics
Question: Upper abdominal pain with other symptoms
|Briggie34bsh - Fri Dec 15, 2006 9:03 pm||
I am a 32 y/o F currently 5-6 cigarettes/ per day smoker decreased from about a half a pack per day in the past 1-2 weeks. I have pain in the upper abdomen just under the ribcage. Similar to that of a gallbladder attack. Mainly it occurs on my right side but it does happen on the left side as well. I have abdominal bloating and have irregular bowel movements. When the pain occurs I get sort of a lump in my throat and excess saliva along with it. I also am experiencing a "stiff" neck along with these symptoms. I get occasional "twinges" in my chest- not the tight squeezing they describe for a heart attack- but more like an uncomfortable "twinge" The weakness with moderate pain in my arms and hands comes and goes as does the other symptoms. I tested positive for H Pylori and was treated for it a year later ( this past August) I also have Graves disease in which I was treated in Jan '05 with RAI therapy. I am also suffering from mild headaches for the past 2-3 days. The headache pain is mainly in my temples. There is a history of Heart disease and cancer on both sides of my family. My father had quadruple bypass last Christmas. My mom has Diabetes, Kidney failure, and Congestive Heart Failure. She also had a TIA in 2003. They are in their late 60's. I am on sythroid 175 and oral contraceptives. I am concerned as I think it may just be GERD but I am concerned more so due to my family history. Any advice would be greatly appreciated. I have somewhat poor insurance and I need to make an appointment with a proper physician. My PCP has been treating me for Bursitis in my left elbow- I was on steroids and antibiotics for approximately 4-5 months. He had said some of the symptoms may be due to side effects of the steroids. I am no longer on them and don't understand why they are becoming more frequent if that was the case.
Thanks in advance for any assistance- I am debating if I should go to urgent care- which if it isn't serious I would rather try and make an appointment with a Doctor first.
|Dr. Safaa Mahmoud - Sat Dec 16, 2006 7:40 pm||
Your symptoms are likely to be due to one of these cause:
The anatomical relation between the diaphragm and the Lowe Esophageal Sphincter LES prevents the gastric acids to come up into the esophagus (reflux).
Acid reflux causes severe pain and discomfort in the chest in the morning partly due to in appropriate contraction of the throat or esophageal muscles which may make some experience a feeling like the food stuck in their throat or tightness in the throat, dry Cough and Shortness of breath similar to Asthma.
Stress and smoking can increase these symptoms. Certain foods as well are known to aggravate the condition, and you better avoid them.
Certain foods are known to aggravate the condition, and you better avoid them. These include chocolate, beverages containing caffeine, fatty and fried foods, garlic and onions, spicy and tomato containing foods. In addition smoking is one of he precipitating factors that should be avoided.
Psychological or emotional stress and Anxiety, in these cases the diagnosis is made by exclusion of other causes.
Diagnosis is made by complete history taking, physical examination, investigations like Upper Endoscopy, Manometric studies, and other lab tests that can be recommended by the doctor accordingly.
- Gastritis is an inflammatory disorder affecting the gastric mucosa.
Infectious Gastritis: commonest is H. pylori.
Chemical irritants: like NSAIDs, steroids which you have been on for months.
Reflux Gastritis: due to exposure to the irritant secretions of the gall bladder and pancreas.
- Peptic ulcer disease (PUD) is an open sore in the mucosa of the stomach or duodenum.
Patients usually present with burning upper Abdominal pain that increases when the stomach is empty and relieved by Antacids, Vomiting or eating.
You have mentioned that you have been diagnosed IBS which may explain part of your symptoms. Stress and infections in the GI tract increase the frequency and the severity of IBS symptoms in almost all cases. Indeed Helicobacter pylori infection can cause similar symptoms. But they may also aggravate an already present condition like IBS.
Of importance,it has been reported that, People with Irritable Bowel Syndrome are more likely to have concomitant upper GI problems (like GERD or reflux).
Although your chest pain is not likely to be of cardiac origin, cardiac causes should be excluded by ECG,Echo.
Follow up with your Doctor is essential. You better get your thyroid hormone levels checked to be sure you are receiving the appropriate dose.
Keep us updated.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.